x
Breaking News
More () »

'I'm not going to let you die': bodycam video shows deputy's accidental fentanyl overdose

The San Diego Sheriff's Department has released this dramatic video to expose the dangers of the synthetic opioid fentanyl.

SAN DIEGO COUNTY, Calif. — Dramatic bodycam video shows the terrifying moments after a San Diego Sheriff's deputy accidentally ingests fentanyl while on the job.

The Sheriff's Department hopes sharing this will expose the dangers of the synthetic opioid which has been responsible for a spike in overdoses over the past two years.

San Diego sheriff's Deputy David Faiivae was answering his first radio call of the day on July 3 when he encountered a white substance suspected to be drugs. It turned out to be the synthetic opioid fentanyl, 50 times more powerful than heroin, which he accidentally ingested when he got too close.

Within seconds of his exposure to the deadly drug, Deputy Faiivae collapsed to the ground. 

"It was in an instant," he said on the video released by the Sheriff's Department. "It was as though my lungs locked up. I couldn't breathe."

His field training officer Corporal Scott Crane immediately began to administer naloxone, also known by the brand name Narcan, a medication used to rapidly reverse an opioid overdose.

Corporal Crane quickly called for help as Deputy Faiivae began overdosing again.

Deputy Faiivaie required 6 doses of naloxone, according to Undersheriff Kelly Martinez.

"This video really strikes to the core of how dangerous this drug is," Martinez told News 8. 

She said that all San Diego sheriff's deputies carry naloxone on them, including those working in county jails.

In fact on Thursday, the Sheriff's Department reported another accidental overdose death of an inmate due to Fentanyl, this time at George Bailey detention facility.

"I think it is absolutely an epidemic and a crisis at this point," Martinez said.

"We have seen just this enormous increase in overdose deaths during the pandemic," Dr. Carla Marienfeld, a board-certified addiction psychiatrist at UC San Diego and Medical Director of the UCSD Addiction Recovery and Treatment Program.

She emphasized the critical importance of naloxone in reversing overdoses due to fentanyl and other opioids.

"We need to make sure people are aware of it, they have access to it and they're comfortable using it because it is really easy to use," Dr. Marienfeld told News 8. 

Most pharmacies offer naloxone nasal spray without a prescription: a tool that can literally be a live-saver.

"Once the person starts passing out, once they get confused, losing consciousness, breathing starts slowing, you want to act immediately," Dr. Marienfeld said, adding that it is critical to seek immediate medical attention.

That immediate action helped save Deputy Faiivae, who thankfully is doing well today.

Here is the entire video released by the Sheriff's Department: 

Editor's note:  A group of medical professionals posted an online petition in response to the Sherrif's video, which stated in part:

"The American College of Medical Toxicology and the American Academy of Clinical Toxicology convened an expert task force to review data on fentanyl exposure risks and the two groups jointly released a position statement in 2017, which concluded that “incidental dermal absorption is very unlikely to cause opioid toxicity,” and “toxicity cannot occur from simply being in proximity to the drug.”... bystanders and first responders can safely respond to a suspected overdose without concern that they will be harmed by accidentally inhaling powdered fentanyl or absorbing it through skin contact. Effective overdose response measures, such as the administration of naloxone (AKA Narcan) to reverse an opioid overdose, should not be delayed. Anyone can obtain naloxone, the opioid overdose antidote, and use it to save a life. You can learn more about naloxone and where to access it in your state at NaloxoneForAll.org."